Format

Send to

Choose Destination
Indian J Med Res. 2004 Apr;119(4):139-44.

Changes in some hormones by low doses of di (2-ethyl hexyl) phthalate (DEHP), a commonly used plasticizer in PVC blood storage bags & medical tubing.

Author information

1
Department of Biological Sciences, Research & Development, Terumo Penpol Limited, Thiruvananthapuram, India.

Abstract

BACKGROUND & OBJECTIVES:

Di (2-ethyl hexyl) phthalate (DEHP), a plasticizer commonly used in PVC blood storage bags leaches out in significant amounts into blood during storage. In view of many reports on the toxicity of this compound, it was considered necessary to investigate the effect of DEHP at the low level solubilized in blood on some important hormones in rats and in human blood stored in DEHP plasticized blood bags.

METHODS:

Rats were administered DEHP at a low level of 750 microg/100 g body weight on alternate days for 14 days. Changes in the serum insulin, blood glucose, liver glycogen level and T3, T4 and thyroid stimulating hormone (TSH) as well as cortisol in the serum were studied. Changes in the hormones were also studied in blood stored in DEHP plasticized PVC bags.

RESULTS:

The results indicated decrease in serum insulin, cortisol and liver glycogen, and increase in blood glucose, serum T3 and T4 in rats receiving DEHP. These changes were reversed when administration of DEHP was stopped. Similar changes in hormones were also observed in the blood stored in DEHP plasticized blood bags.

INTERPRETATION & CONCLUSION:

The results indicated that administration of DEHP at low levels to rats caused symptoms of diabetes, thyroid and adrenocortical dysfunction. Though the results obtained in rats cannnot be extrapolated to human, the fact that similar hormonal changes seen in human blood stored in DEHP plasticized blood bags may suggest possibility of DEHP causing similar changes in human. The fact that these changes were reversed in rats when DEHP administration was stopped, indicates that transfusion of a few units of blood to a recipient may not be harmful, but it may pose a problem during repeated transfusions such as in thalassaemia patients.

PMID:
15147118
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center